Oklahoma, 2006

Lightning Strike in Oklahoma, July 10, 2006

July 10, 2006 · NWS AMA · 1 event in 1 county or zone

A thunderstorm over the central Oklahoma panhandle produced lightning which struck the Central Junior High Science Annex building in Guymon Oklahoma. The lightning caused damage to the building's air conditioning system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A thunderstorm over the central Oklahoma panhandle produced lightning which struck the Central Junior High Science Annex building in Guymon Oklahoma. The lightning caused damage to the building's air conditioning system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 10, 1:23 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 1:23 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT MON JUL 10 2006

.DISCUSSION...CU FIELD STARTING TO DEVELOP AS CONVECTIVE TEMPS ARE
APPROACHED. A FEW SHOWERS ARE NOTED ACROSS THE EASTERN TX PANHANDLE
AS WELL AS IN THE FRONT RANGE OF THE ROCKIES AT THIS TIME...AND WE
SHOULD SEE ADDITIONAL DEVELOPMENT ACROSS THE PANHANDLES BY 20Z.
SHORTWAVE TROF OVER NORTHERN NM THIS AFTERNOON WILL ENHANCE
CONVECTION THROUGH THIS EVENING...WITH THE BEST RAIN CHANCES ACROSS
THE NORTHERN ZONES...BUT WILL STILL GO WITH CHANCE POPS AREAWIDE. DO
NOT EXPECT ORGANIZED SEVERE STORMS THIS EVENING...BUT THERE SHOULD BE
ENOUGH INSTABILITY THAT AN ISOLATED STORM COULD BE MARGINALLY
SEVERE. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN FOCUS BUT
DO NOT THINK THAT FLOOD WATCH IS WARRANTED AT THIS TIME. OUTFLOW
BOUNDARIES GENERATED BY OVERNIGHT CONVECTION SHOULD LINGER ACROSS THE
FORECAST AREA ON TUESDAY. THESE BOUNDARIES...IN COMBINATION WITH GOOD
LOW-LEVEL MOISTURE...WILL CONTINUE TO SUPPORT AT LEAST ISOLATED
THUNDERSTORM DEVELOPMENT...DESPITE THE DRY MAV/MET PRODUCTS. IN
ADDITION...SPC HAS THE ENTIRE AREA IN A SLIGHT RISK FOR TUESDAY. WITH
THIS IN MIND...WILL BROAD-BRUSH SLIGHT CHANCE POPS THROUGH 00Z. TEMPS
SHOULD ALSO BE A BIT WARMER ON TUESDAY AFTERNOON...BUT HAVE UNDERCUT
GUIDANCE BY 1-2 DEGREES.

CONCUR WITH THE PREVIOUS SHIFT THAT THE RIDGE DEPICTED BY THE GFS
DOES NOT LOOK AS WARM AS THE NUMBERS PROVIDED BY THE MEX...THUS WILL
UNDERCUT THE 00Z GUIDANCE BY A FEW DEGREES (WHICH IS MORE IN LINE
WITH THE 12Z NUMBERS AS WELL AS THE 00Z ENSEMBLE MEAN VALUES). THE
DEVELOPMENT OF THIS RIDGE CONTINUES TO BE DELAYED BY EACH RUN OF THE
MODELS AND I AM AFRAID THAT WE MAY SEE SOME ISOLATED CONVECTION AGAIN
ON WEDNESDAY WITH WARM TEMPS AND AT LEAST SUFFICIENT MOISTURE IN
PLACE.  THUS...WILL INSERT SLIGHT CHANCE POPS WEDNESDAY AND WEDNESDAY
NIGHT. FOLLOWING THE LEAD OF THE 12Z ECMWF...THE RIDGE FINALLY
AMPLIFIES AS WE HEAD INTO FRIDAY WITH TEMPS IN THE MID/UPPER 90S
(WITH A FEW 100S AS WELL). WILL DRY THE FORECAST OUT BEGINNING ON
THURSDAY AS UPPER-LEVEL FLOW BECOMES MORE NORTHERLY AND SUBSIDENCE
INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  94  67  95 /  30  20  20  20
BEAVER OK                  67  95  69  99 /  50  20  20  20
BOISE CITY OK              64  93  65  94 /  40  20  20  20
BORGER TX                  70  97  74  98 /  40  20  20  20
BOYS RANCH TX              68  97  65  97 /  30  20  20  20
CANYON TX                  67  96  67  97 /  30  20  20  20
CLARENDON TX               67  97  72 100 /  30  20  20  20
DALHART TX                 64  93  65  96 /  40  20  20  20
GUYMON OK                  65  97  69  99 /  50  20  20  20
HEREFORD TX                66  95  65  96 /  30  20  20  20
LIPSCOMB TX                67  96  70  99 /  40  20  20  20
PAMPA TX                   69  95  72  97 /  40  20  20  20
SHAMROCK TX                69  98  71 100 /  40  20  20  20
WELLINGTON TX              70  99  73 101 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, Jul 10, 1:14 PM CST, 6 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
214 PM CDT MON JUL 10 2006

UPDATED TO INCLUDE STORMS ON WEDNESDAY

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
214 PM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND EVENING. A VERY MOIST
AIRMASS...COUPLED WITH STRONG HEATING AND AN APPROACHING UPPER
LEVEL DISTURBANCE...WILL GIVE RISE TO THUNDERSTORMS CAPABLE OF
PRODUCING VERY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.
SUFFICIENT INSTABILITY MAY EXIST FOR A FEW ISOLATED STORMS TO PRODUCE
MARGINALLY SEVERE HAIL AND WIND GUSTS...ESPECIALLY ACROSS THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLES...BUT WIND PROFILES DO NOT
SUPPORT WELL-ORGANIZED STORMS. HEAVY RAIN FROM THESE STORMS COULD
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS COULD ONCE AGAIN DEVELOP TUESDAY AFTERNOON AND
EVENING ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES.
INSTABILITY...AND SLIGHTLY STRONGER MIDLEVEL WIND FIELDS COULD YIELD
A FEW STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING.

THERE IS ALSO A SLIGHT CHANCE OF STORMS ON WEDNESDAY ACROSS THE
PANHANDLES. AT THIS TIME...STORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH
TONIGHT. SPOTTERS SHOULD MONITOR THE WEATHER SITUATION ON TUESDAY
AND BE PREPARED FOR POSSIBLE LIMITED ACTIVATION SHOULD CONDITIONS
WARRANT.

KRAMAR

In the hours before

Special weather statement, Jul 10, 2:18 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT MON JUL 10 2006

TXZ014-102045-
GRAY TX-
318 PM CDT MON JUL 10 2006

...STRONG THUNDERSTORM IN SOUTHERN GRAY COUNTY...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LAKE MCCLELLAN MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH SIZE AND GUSTY WINDS UP TO 50 MPH ARE
POSSIBLE ALONG WITH EXTREMELY HEAVY RAIN. MOTORISTS ALONG INTERSTATE
40 BETWEEN ALANREED AND GROOM SHOULD DRIVE CAUTIOUSLY TO AVOID
HYDROPLANING.

KRAMAR
Special weather statement, Jul 10, 2:44 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT MON JUL 10 2006

TXZ014-102115-
GRAY TX-
344 PM CDT MON JUL 10 2006

...STRONG THUNDERSTORM IN SOUTHERN GRAY COUNTY...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LAKE MCCLELLAN MOVING EAST
AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE...AS
WELL AS TORRENTIAL RAIN.

KRAMAR

The radar

The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Texas

When
July 10, 7:35 PM CST to 7:45 PM CST
Where
Texas County, Guymon
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523112.